Alert archive / California / Freeze Warnings in 2008

Freeze Warning 6, NWS Eureka, CA

October 11, 2008

NWS Eureka, CA issued this freeze warning at Oct 11, 2008, 11:15 AM PDT. It took effect at Oct 12, 2008, 12:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2008, 11:15 AM PDT (18:15 UTC)
In effect from
Oct 12, 2008, 12:00 AM PDT
Expired
Oct 12, 2008, 10:00 AM PDT
In force
10 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KEKA 111815
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1115 AM PDT SAT OCT 11 2008

CAZ003-004-076-121700-
/O.NEW.KEKA.FZ.W.0006.081012T0700Z-081012T1700Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
1115 AM PDT SAT OCT 11 2008

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PDT
SUNDAY...

A COLD AND DRY AIRMASS WILL COMBINE WITH LITTLE OR NO WIND 
TO ALLOW EARLY MORNING TEMPERATURES TO FALL TO NEAR OR BELOW
FREEZING. MOST VALLEY LOCATIONS WILL EXPERIENCE LOWS RANGING FROM
28 TO 32...WHILE MORE SHELTERED AREAS COULD SEE TEMPERATURES DIP
INTO THE LOW TO MID 20S. THE AIR MASS IS EXPECTED TO WARM
SLIGHTLY ON MONDAY...HOWEVER SOME AREAS MAY STILL OBSERVE SUB-
FREEZING TEMPERATURES.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

CAZ001-002-121700-
/O.NEW.KEKA.FR.Y.0009.081012T0700Z-081012T1700Z/
REDWOOD COAST-MENDOCINO COAST-
1115 AM PDT SAT OCT 11 2008

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PDT
SUNDAY...

A COLD AND DRY AIRMASS WILL COMBINE WITH LITTLE OR NO WIND 
TO ALLOW EARLY MORNING TEMPERATURES TO FALL TO NEAR FREEZING.
MOST INTERIOR COASTAL VALLEY LOCATIONS WILL EXPERIENCE LOWS
RANGING FROM 33 TO 36...WHILE MORE SHELTERED AREAS COULD SEE
TEMPERATURES DIP BELOW FREEZING FOR A COUPLE HOURS AROUND SUNRISE.
THE AIRMASS IS EXPECTED TO WARM SLIGHTLY ON SUNDAY...HOWEVER SOME
AREAS MAY STILL EXPERIENCE SUB-FREEZING TEMPERATURES.

A FROST ADVISORY MEANS THAT ALTHOUGH TEMPERATURES MAY REMAIN
ABOVE FREEZING...FROST IS STILL POSSIBLE. SENSITIVE OUTDOOR PLANTS
MAY BE KILLED IF LEFT UNCOVERED.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Oct 11, 3:45 AM PDT, 7 hours 30 minutes earlier.

Area forecast discussion, Oct 11, 3:45 AM PDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
345 AM PDT SAT OCT 11 2008

.SYNOPSIS...A COLD UPPER LOW OVER THE GREAT BASIN WILL SLOWLY MOVE
EAST TODAY THROUGH SUNDAY AS A RIDGE ALOFT BUILDS TOWARDS THE WEST
COAST. THE RIDGE ALOFT COUPLED WITH LIGHT OFFSHORE FLOW WILL BRING
WARMER DAYTIME TEMPERATURES TO THE REGION SUNDAY THROUGH MONDAY.

&&

.SHORT TERM...TODAY THROUGH MONDAY...MAIN STORY AND HEADLINE FOR
NORTHWEST CALIFORNIA CONTINUES TO BE EARLY MORNING FREEZING AND
SUBFREEZING TEMPERATURES ACROSS THE HIGHER TERRAIN AND THE FIRST
FROST MOST EVERY ELSE. WINDS HAVE DECOUPLED IN SOME AREAS ALLOWING
TEMPERATURES TO DROP AS MUCH AS 10 TO 15 DEGREES COMPARED TO LAST
NIGHT. UKIAH AND EUREKA WERE 10 DEGREES COOLER AS OF 10Z. AIR MASS
WILL GRADUALLY MODERATE OVER THE NEXT 2 DAYS...AS A RIDGE IN THE
NORTHEASTERN PACIFIC BUILDS INTO THE REGION AND LIGHT TO MODERATE
OFFSHORE FLOW CONTINUES. MORNINGS WILL STILL BE CRISP AND COOL...
WITH RELATIVELY LOW DEW POINTS PERSISTING THROUGH MONDAY. A WARMING
TREND WILL BEGIN ON SUNDAY...AND CONTINUE ON MONDAY. DJB

.PREVIOUS LONG TERM...MONDAY NIGHT THROUGH FRIDAY...MODEL CONSENSUS
IS FOR THE EXTENDED IS LEANING TOWARDS A BROAD RIDGE NOSING INTO THE
WEST COAST AS THE DEEP TROF AND UPPER LEVEL LOW EJECT OUT OF THE
DESERT SW/GREAT BASIN AND INTO THE UPPER PLAINS. A WEAK TROF WILL
SKIRT ACROSS THE PAC NW ON TUESDAY...FLATTENING OUT THE TOP OF THE
RIDGE. WITH THIS SYSTEM REMAINING FARTHER NORTH...NW CALIFORNIA WILL
REMAIN MORE UNDER THE INFLUENCE OF THE MID AND UPPER LEVEL RIDGE
WITH NE-E WINDS ALOFT. WITH GENERALLY OFFSHORE FLOW CONTINUING
ACROSS THE REGION...PRECIP CHANCES AS THIS SYSTEM MOVES TO OUR NORTH
WILL REMAIN LOW. HAVE CUT BACK POPS TO AROUND 10 PERCENT FOR
NORTHERN COASTAL REGIONS WITH THE POSSIBILITY OF SOME DRIZZLE AS THE
TROF PASSES THROUGH. GENERALLY ZONAL FLOW IS FORECASTED TO DEVELOP
THROUGH THE REMAINDER OF THE EXTENDED WITH MODEL HINTING TOWARDS
ANOTHER TROF SKIRTING THE PAC NW ON SATURDAY. ALM

&&

.AVIATION...WINDS WILL CONTINUE TO BE THE MAIN AVIATION CONCERN
TODAY AS A TIGHT PRESSURE GRADIENT PERSISTS OVER THE REGION. LIGHT
WINDS IN THE VALLEYS IN THE MORNING BUT GUSTY NE WINDS 25-30 KT AT
RIDGES FOR SOME TURBULENCE. IN AFTERNOON/EVENING...THESE STRONGER
WINDS MIX DOWN TO THE SURFACE WITH NORTHERLY WINDS 15 TO 25 KT ALONG
THE COAST AND OVER EXPOSED RIDGES. GUSTS UP TO 30 KT ARE POSSIBLE
OVER EXPOSED RIDGES AND HIGHER TERRAIN. THE WINDS SHOULD EASE AFTER
SUNSET. DEAN

&&

.MARINE...ONLY MINOR CHANGES TO FORECAST AS THE SEAS CONTINUE TO BE
HAZARDOUS WITH GALES OVER THE OUTER WATERS AND SOLID SMALL CRAFT
CONDITIONS FOR THE INNER WATERS. QUIKSCAT PASS AT 7PM FRI SHOWED
SOLID 35 KT IN THE OUTER WATERS SOUTH OF 40N WITH 30 KT FURTHER
NORTH IN OUTER WATERS. LARGE AND VERY STEEP SEAS WILL CONTINUE
ACROSS ALL WATERS THROUGH TODAY WITH LOCAL GUSTS TO 35 KT NEAR
POINTS AND CAPES IN THE INNER WATERS BUT NOT LARGE ENOUGH AREA TO
WARRANT HAVING GALE OUT.  THE WINDS WILL START TO EASE LATE TONIGHT
INTO MONDAY AS SURFACE LOW ALONG THE COAST STARTS TO FILL AND THE
PRESSURE GRADIENT WEAKENS. THE PRESSURE GRADIENT WILL TIGHTEN...AND
WINDS PICK UP AGAIN MIDWEEK BEHIND A WEAK FRONT THAT MOVES THROUGH.
DEAN

&&

.FIRE WEATHER...WINDS OVER THE RIDGES HAVE TURNED NORTHEAST...BUT
WITH THE STRONG COLD AIR ADVECTION AND CHILLY TEMPERATURES...RHS
RECOVERIES HAVE BEEN QUITE GOOD...80-100%. WINDS HAVE DIMINISHED
IN THE VALLEYS...WITH DEW PTS MOSTLY IN THE UPPER 20S AND 30S. EXPECT
FAIRLY GOOD RADIATIONAL COOLING TO CONTINUE FOR THE NEXT COUPLE OF
NIGHTS UNDER A DRY AIR MASS AND LIGHTER WINDS. EVEN THOUGH THE AIR
MASS STARTS TO WARM UP ON SUNDAY...IT WILL STILL BE A CHILLY START.
AFTERNOON READINGS SHOULD BEGIN TO CREEP UP TODAY THROUGH EARLY NEXT
WEEK...HITTING THE LOWER TO MID 80S IN THE WARM SPOTS BY TUE. THE
OFFSHORE FLOW WILL GROW LIGHTER BY MONDAY AS THE INFLUENCE OF THE
COLD UPPER LOW MOVES FARTHER AWAY FROM THE REGION. DO EXPECT TO SEE
FAIR OR POOR RHS BY EARLY NEXT WEEK AS THE AIR MASS WARMS AND WE
STAY UNDER MOSTLY AN OFFSHORE FLOW REGIME. DJB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

FROST ADVISORY IN EFFECT UNTIL 9 AM PDT TODAY FOR THE DEL NORTE AND
HUMBOLDT COUNTY COASTAL AREAS.

FROST ADVISORY IN EFFECT UNTIL 9 AM PDT TODAY FOR INTERIOR MENDOCINO
COUNTY.

FREEZE WARNING UNTIL 9 AM PDT TODAY FOR INTERIOR HUMBOLDT...DEL
NORTE COUNTIES AND ALL OF TRINITY COUNTY.

SMALL CRAFT ADVISORY UNTIL MIDNIGHT PDT SATURDAY NIGHT FOR PZZ450.

GALE AND HAZARDOUS SEAS WARNING UNTIL MIDNIGHT PDT SATURDAY NIGHT FOR
PZZ470.

GALE AND HAZARDOUS SEAS WARNING UNTIL 6 AM PDT SUNDAY FOR PZZ475.

SMALL CRAFT ADVISORY UNTIL 6 AM PDT SUNDAY FOR PZZ455.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 11:15 AM PDTFrost AdvisoryEKA23 hr

Nearby

Freeze Warnings in California, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.